Thunderstorm Wind, Scott
- When
- February 22, 3:04 PM EST
- Where
- Scott County, Oneida
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.500, -84.517
Numerous trees reported down along Big Springs Road by 911 dispatch.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Numerous trees reported down along Big Springs Road by 911 dispatch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 22, 3:00 PM EST, 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 300 PM EST SAT FEB 22 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* AFTERNOON FORECAST DISCUSSION 300 PM EST SAT FEB 22 2003 MODELS IN DECENT AGREEMENT THIS RUN. RATHER UNSTABLE ACROSS THE AREA AT THE MOMENT WITH DECENT LOW LEVEL SHEAR. TORNADO WATCH IN EFFECT UNTIL 5 PM SOUTHWEST HALF. AFTER ANY SHOWERS AND THUNDERSTORMS THIS EVENING...APPEARS WE WILL HAVE SOME LIGHT RAIN...HIGH POPS BUT LOW QPF...AS UPPER TROUGH SWINGS ACROSS. AS COLDER AIR PUSHES...MAY MIX WITH SNOW SHOWERS VALLEYS...WILL LIKELY CHANGE TO SNOW SHOWERS HIGHER TERRAIN. MAY SEE SOME MINOR ACCUMULATIONS OVER THE HIGHER TERRAIN. DRY TOMORROW AFTERNOON BETWEEN SYSTEMS...THEN NEXT LOW APPROACHES. APPEARS MOISTURE WILL BE LACKING WITH THIS ONE...WILL GO ONLY WITH CHANCE POPS FOR SUNDAY NIGHT...SLIGHT CHANCE POPS EARLY MONDAY. DRY AGAIN BY MONDAY AFTERNOON. PLAN TO KEEP WIND ADVISORY UP FOR TONIGHT IN THE MOUNTAINS...BUT SHOULD BE MINIMAL. WILL ALSO ALLOW FLOOD WATCH TO CONTINUE THROUGH THIS EVENING...SINCE HEAVY RAIN WILL BE POSSIBLE WITH ANY THUNDERSTORMS...AND FLOODING PROBLEMS STILL ONGOING IN SOME AREAS. EXTENDED...MEDIUM RANGE MODELS AND ENSEMBLES GENERALLY AGREE THAT ANOTHER SIGNIFICANT SYSTEM WILL AFFECT THE SOUTHERN APPALACHIANS ON THURSDAY. GENERALLY BENIGN WEATHER WILL PREVAIL UNTIL THEN ALTHOUGH LOWERING HEIGHTS ON TUESDAY/WEDNESDAY SUGGESTS BELOW CLIMO TEMPS BEFORE REBOUNDING TO NEAR CLIMO LATE IN THE EXTENDED. PRELIMINARY NUMBERS FOLLOW: CHA 38 53 40 56 / 90 10 40 20 TYS 38 46 39 53 / 90 20 40 20 TRI 39 44 33 49 / 90 30 40 20 OQT 37 48 39 53 / 90 20 40 20 .MRX... NC...FLOOD WATCH FOR FOR THIS EVENING FOR ZONES NCZ060>061. WIND ADVISORY FOR TONIGHT FOR ZONES NCZ060>061. TN...FLOOD WATCH FOR THIS EVENING FOR ZONES TNZ012>018...TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102. WIND ADVISORY FOR TONIGHT FOR ZONES TNZ018...TNZ041...TNZ043... TNZ045...TNZ047...TNZ072...TNZ074...TNZ087...TNZ102. VA...FLOOD WATCH FOR THIS EVENING FOR ZONES VAZ001>002...VAZ005>006...VAZ008. WIND ADVISORY FOR TONIGHT FOR ZONES VAZ001>002. ********************************************************************* EARLY AFTERNOON FORECAST DISCUSSION (UPDATE) 200 PM EST SAT FEB 22 2003 SENT OUT QUICK ZONE UPDATE TO SIGNIFICANTLY INCREASE TEMPS FOR THIS AFTERNOON. BREAKS IN OVERCAST HAVE CAUSED TEMPS TO CLIMB INTO THE 70S IN SOME LOCATIONS. ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1000 AM EST SAT FEB 22 2003 LATEST BATCH OF RAIN IS RAPIDLY PULLING OUT. CURRENT FORECAST FOR TODAY GENERALLY APPEARS TO BE ON TRACK. WILL ISSUE UPDATE TO GO WITH LIKELY POPS FOR REMAINDER OF THE DAY AND TO CLEAN UP WORDING SOME ZONES. WILL ALSO TWEAK SOME TEMPS. WILL HAVE TO KEEP AN EYE ON THE POSSIBILITY OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON...IF WE GET MUCH HEATING CAPES SHOULD BE OVER 1000 AND LOW LEVEL HELICITY STRONG. WILL ALSO HAVE TO WATCH FOR POTENTIAL FOR MORE SIGNIFICANT FLOODING PROBLEMS. ********************************************************************* MORNING FORECAST DISCUSSION 320 AM EST SAT FEB 22 2003 A STRONG SURFACE LOW IS TRACKING JUST TO THE NORTH OF THE TENNESSEE VALLEY THIS MORNING...AHEAD OF THE LOW IS A LARGE AREA OF MODERATE TO HEAVY RAINFALL. THE STABILITY OF THE ATMOSPHERE OVER THE TN VALLEY IS DROPPING WITH THE POSSIBILITY OF SEVERE THUNDERSTORMS NOT OUT OF THE QUESTION FOR MID MORNING TO AFTERNOON. THUNDERSTORMS ARE ALREADY IN THE SOUTHERN PORTIONS OF THE CWA NEAR CHA. RADAR SHOW SOME HEAVY THUNDERSTORMS IN NORTHERN ALABAMA. STRONG GRADIENTS FROM THE LOW WILL INCREASE WINDS TODAY WITH AREAS EXPOSED AND HIGHER ELEVATIONS SEEING ADVISORY CONDITIONS WITH GUSTS UP TO 50 MPH POSSIBLE THROUGH SUNDAY MORNING. WINDS SHOULD DECREASE OVER THE NIGHT SATURDAY...BUT STILL REMAIN GUSTY IN SW VA THROUGH SUNDAY MORNING. PRECIP OVER THE ENTIRE CWA AT THIS TIME...SOME SHADOWING NEAR UNICOI CO IN NE TN. RAINFALL AMOUNTS HAVE BEEN NEAR OR ABOVE FLOOD GUIDANCE FOR A LARGE PART OF THE CWA...WARNINGS WERE ISSUED TO COVER THOSE AREAS. HEAVIEST RAINFALL SHOULD OCCUR OVER THE COURSE OF THE NEXT 12 HOURS. PRECIP AMOUNTS MAY CAUSE SOME SIGNIFICANT FLOODING SIMILAR TO LAST WEEKEND. PRELIMINARY NUMBERS FOLLOW: CHA 68 37 55 41 / 90 50 0 30 TYS 66 37 49 38 / 90 50 10 30 TRI 64 36 47 33 / 90 50 10 30 OQT 66 36 49 38 / 90 50 10 30 BS ******************************************************************** EVENING FORECAST DISCUSSION (UPDATE) 845 PM EST FRI FEB 21 2003 SATELLITE/RADAR DEPICTION STILL SHOWING MASS OF SHRA/TSRA MOVING STEADILY NE FM LOWER MS RIVER VALLEY TWD THE TN VLY OF AL. 18Z MODELS STILL HANGING ONTO THEIR PREVIOUS SENARIOS (12Z RUNS) FOR THE EVOLUTION OF DYNAMIC STORM SYSTEM PRESENTLY BUILDING NE THRU LWR MS VLY. MESOETA NOT SO ROBUST WITH LIFT/CORRESPONDING QPF FOR THE ENTIRE FA ALTHOUGH IT DOES DEPICT TROUBLE FOR EXTREME SE TN (CHATTANOOGA AREA) AND THE CUMBERLAND PLATEAU WITH AMOUNTS AROUND HALF TO ONE INCH DURING THE PEAK OF THE EVENT EXTENDING FM AROUND MIDNITE TO NOON SAT WHICH IS MORE THAN ENOUGH TO CREATE SOME FLOODING PROBLEMS WHEN CONSIDERING THE QUARTER TO HALF INCH OF RAIN THAT MUCH OF THIS REGION PICKED UP TODAY. THE AVN STILL DEPICTS STRONGER LIFT AND GREATER QPF OVER A GREATER PORTION OF THE FA. HOWEVER...THE WESTERN HALF OF THE FA INCLUDING SE TN AND THE CUMBERLAND PLATEAU IS STILL THE FAVORED LOCATION FOR HEAVIER RAIN ACCORDING TO THE AVN. BELIEVE THAT THE MESOETA IS PROBABLY CORRECT IN PRODUCING A RAIN SHADOWING EFFECT ACROSS SOME OF THE COUNTIES CLOSEST TO THE MTNS OF NE TN ESPECIALLY EARLY IN THE EVENT (THRU 12Z) WHEN THE LOW LVL FLO WILL BE MORE NORMAL TO THE TERRAIN. RAIN SHIELD WILL EXPAND INTO SE TN PRIOR TO MIDNITE AND ACROSS THE REMAINDER OF THE FA BY 09Z. CURRENT FCST HAS SITUATION WELL IN HAND AND WILL NOT UPDATE. FCST TEMPS IN THE BALLPARK WITH STRENGTHENING WAA AS SF/85H LOW PROGRESS NE. *********************************************************************
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-222330- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 641 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... A STRONG LOW PRESSURE SYSTEM WILL MOVE NORTHEAST THROUGH MIDDLE TENNESSEE TODAY. A COLD FRONT WILL MOVE EAST THROUGH THE AREA EARLY TONIGHT AS THE LOW PRESSURE SYSTEM CONTINUES TO MOVE NORTHEAST. A FLOOD WATCH CONTINUES FOR THE ENTIRE AREA TONIGHT. SOME FLOOD WARNINGS HAVE BEEN ISSUED. THESE WARNINGS MAY BE EXPANDED AND CONTINUED INTO TONIGHT. A FEW STRONG THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING MAINLY ACROSS SOUTHERN PORTIONS OF THE MRX CWA. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. SMALL HAIL AND AN ISOLATED TORNADO IS ALSO POSSIBLE. THE PRECIPITATION WILL BECOME LESS WIDESPREAD BY THIS AFTERNOON. HOWEVER STORMS THAT DO DEVELOP WILL PRODUCE STRONG GUSTY WINDS AND HEAVY DOWNPOURS OF RAIN. THE FLOOD THREAT WILL CONTINUE AND A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS EXISTS. SOUTH TO SOUTHWEST WINDS WILL INCREASE TODAY TO 15 TO 25 MPH BEFORE SHIFTING TO THE WEST LATER THIS AFTERNOON. ACROSS MOST MOUNTAINOUS AREAS A WIND ADVISORY IS EFFECT FOR SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH. HAZARDOUS WEATHER IS POSSIBLE AT THIS TIME. .DAYS TWO THROUGH SEVEN... A WEAK SYSTEM WILL MOVE THROUGH SUNDAY NIGHT AND EARLY MONDAY. ANOTHER STRONG SYSTEM IS POSSIBLE THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The Knoxville radar (KMRX), 106 km away, was scanning. The volume nearest the first event began at 20:02 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343872.